BodyRecomposition Support Forums  

Go Back   BodyRecomposition Support Forums > General information > General diet questions
Register FAQ Members List Calendar Search Today's Posts Mark Forums Read

Reply
Thread Tools Display Modes
  #1  
Unread 04-05-2017, 03:15 AM
FergalSharky FergalSharky is offline
Junior Member
 
Join Date: Apr 2017
Posts: 1
Default antipsychotics, bipolar and dieting

Hi there, I'm a new member and have recently got into Lyle and his enlightened approach to women's fat loss! Hopefully there are other people here who have to take psyche meds and who have still managed to lose weight, keep in shape and not get pill podge.

I know that Lyle came out as having bipolar 2. I have bipolar type 1 and have been told that I will need to go on to antipsychotics long term to prevent another relapse of mania.

Does anyone here have any advice as these meds are horrible for hugely increased appetite (think insatiable human carb vacuum), insulin resistance and weight gain? I am going to have to start Abilify (aripiprazole) and they say that a lot of people don't gain weight on it, but a Google search informed me otherwise!

Any experience and advice would be greatly appreciated. I'm a 40 year old 5' 3" woman currently weighing around 9 stone 10 and trying to get to a lean 9 stone 3.

It's taken me 2 years to lose a stone and a half after the last time I was on olanzapine!
Reply With Quote
  #2  
Unread 04-05-2017, 08:50 AM
lylemcdonald lylemcdonald is offline
Administrator
 
Join Date: Dec 2015
Posts: 787
Default

This talks about it a little

http://www.bodyrecomposition.com/fat...ght-gain.html/
Reply With Quote
  #3  
Unread 04-20-2017, 03:46 PM
Heavy_Lifter85 Heavy_Lifter85 is offline
Senior Member
 
Join Date: Mar 2008
Posts: 547
Default

FergalSharky,

What dose of Abilify will you be taking? Unlike most antipsychotic meds, abilify has dose-dependant effects at the D2 receptor.

While there is a lot going on with these medications, antagonism at D2 is responsible for a lot of the nasty bodyweight and body composition side effects of antipsychotics.

At low doses, abilify is a partial agonist at D2 (this is good). This is why some people find it to be stimulating. Here it's acting sort of like a Parkinsons or RLS med, or if you've read Lyle's book by the same name, like Bromocriptine.

At higher doses its activity seems to flip from agonist to antagonist (this is bad). This change in activity is consistent with the anecdotal reports of people taking high doses and gaining weight.

What's high doses and low dose? I don't know for sure, but I certainly found 2.5 and 5.0mg to be quite stimulating and didn't gain any weight. There seems to be a ton of individual variation here anyway.

Otherwise, and as I'm sure you know, there are a plethora of different options out there. Abilify even has a new and improved younger brother whose name escapes me at the moment. If you are experiencing intolerable weight gain, bring that up with your doctor and try a new med.

All the while, the basics of a sound diet and exercise routine still apply.
Reply With Quote
  #4  
Unread 04-20-2017, 08:35 PM
w1cked w1cked is offline
Senior Member
 
Join Date: Sep 2011
Posts: 1,340
Default

I don't have experience with abilify myself, my mate started it 4 years ago and is still pretty damn underweight. He said he's up 5 lbs since then but still.. I was on olanzapine+fluoxetine for a while and didn't experience this hunger, just a lot of blunted detachment from every day life. Maybe this is why for me

"If you have a type of depression where you are self-medicating with carbohydrates, the SSRI may help to blunt that effect. Weight loss occurs."
Reply With Quote
Reply


Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

vB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Forum Jump


All times are GMT -6. The time now is 10:26 PM.


Powered by vBulletin® Version 3.6.8
Copyright ©2000 - 2017, Jelsoft Enterprises Ltd.